Skip to main content
Log in

Nonstandard n-distances based on certain geometric constructions

  • Original Paper
  • Published:
Beiträge zur Algebra und Geometrie / Contributions to Algebra and Geometry Aims and scope Submit manuscript

Abstract

The concept of n-distance was recently introduced to generalize the classical definition of distance to functions of n arguments. In this paper we investigate this concept through a number of examples based on certain geometrical constructions. In particular, our study shows to which extent the computation of the best constant associated with an n-distance may sometimes be difficult and tricky. It also reveals that two important graph theoretical concepts, namely the total length of the Euclidean Steiner tree and the total length of the minimal spanning tree constructed on n points, are instances of n-distances.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

Notes

  1. We consider acute triangles only to avoid highly discontinuous situations (e.g., when considering the three points \(x_1=(-1,0)\), \(x_2=(0,0)\), \(x_3=(1,\varepsilon )\) in \({\mathbb {R}}^2\) for a small value of \(\varepsilon \)).

References

  • Boltyanski, V., Martini, H., Soltan, V. Geometric Methods and Optimization Problems. Combinatorial Optimization, 4. Springer, Boston, MA, 1999

  • Brazil, M., Graham, R.L., Thomas, D.A., Zachariasen, M.: On the history of the Euclidean Steiner tree problem. Arch. Hist. Exact Sci. 68(3), 327–354 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  • Cieslik, D.: Steiner Minimal Trees. Springer Science, Dordrecht (1998)

    Book  MATH  Google Scholar 

  • Cieslik, D.: Shortest Connectivity. An Introduction with Applications in Phylogeny. Combinatorial Optimization, 17. Springer-Verlag, New York, 2005

  • Deza, M.M., Deza, E.: Encyclopedia of Distances, third edition. Springer, 2014

  • Dhage, B.C.: Generalised metric spaces and mappings with fixed point. Bull. Calcutta Math. Soc. 84, 329–336 (1992)

    MathSciNet  MATH  Google Scholar 

  • Kiss, G., Marichal, J.-L.: On the best constants associated with \(n\)-distances. Acta Math. Hungar. 161(1), 341–365 (2020)

    Article  MathSciNet  MATH  Google Scholar 

  • Kiss, G., Marichal, J.-L., Teheux, B.: An extension of the concept of distance as functions of several variables. Proc. 36th Linz Seminar on Fuzzy Set Theory (LINZ 2016), Linz, Austria, Feb. 2-6, pp. 53–56, 2016

  • Kiss, G., Marichal, J.-L., Teheux, B.: A generalization of the concept of distance based on the simplex inequality. Beitr. Algebra Geom. 59(2), 247–266 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  • Wu, B.Y., Chao, K.-M.: Spanning Trees and Optimization Problems. Discrete Mathematics and its Applications. Chapman & Hall/CRC, Boca Raton (2004)

    Google Scholar 

Download references

Acknowledgements

G. Kiss is supported by Premium Postdoctoral Fellowship of the Hungarian Academy of Sciences and by the Hungarian National Foundation for Scientific Research, Grant No. K124749.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jean-Luc Marichal.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kiss, G., Marichal, JL. Nonstandard n-distances based on certain geometric constructions. Beitr Algebra Geom 64, 107–126 (2023). https://doi.org/10.1007/s13366-022-00623-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s13366-022-00623-5

Keywords

Mathematics Subject Classification

Navigation